New Mexico, 2003Hail and Damaging Winds in New Mexico, June 5, 2003
June 5, 2003 · NWS MAF · 5 events in 2 counties and zones
Severe thunderstorms affected parts of southeast New Mexico during the evening of the 5th. Large hail and damaging thunderstorm winds were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms affected parts of southeast New Mexico during the evening of the 5th. Large hail and damaging thunderstorm winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 12:25 PM MST, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 5, 12:25 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT THU JUN 5 2003
ANOTHER ROUND OF CONVECTION EXPECTED TONIGHT AS THE NEXT IN SERIES
OF STRONG SHORTWAVES IN THE NORTHWEST FLOW ALOFT TRANSLATES SOUTHEAST
OUT OF THE CENTRAL ROCKIES INTO THE TEXAS ROLLING PLAINS. ACTIVITY
HAS BEEN SLOW TO DEVELOP THIS AFTERNOON SO FAR WITH THE ATMOSPHERE
IN THE RECOVERING STAGES FROM LAST NIGHTS EPISODE. BELIEVE THE FURTHER
SOUTH GFS QPF PLAUSIBLE AS DECENT HEATING IS ONGOING ACROSS EASTERN
NEW MEXICO AND WEST TEXAS. IN ADDITION A NORTHERN STREAM SHORT WAVE
WILL DEVELOP A SOUTHWARD MOVING FRONT TONIGHT THAT SHOULD HELP PROPAGATE
CONVECTIVE ACTIVITY SOUTHWARD AS WELL. WE WILL HOIST A FLASH FLOOD WATCH
TONIGHT FOR THE NORTHERN AND EASTERN BASIN AS THIS AREA WILL BE TARGETED
WITH ADDITIONAL RAINS...THIS AREA HAS BEEN WORKED OVER IN THE LAST
WEEK WITH DECENT RAINFALL. WILL ALSO MENTION SEVERE WORDING PER
SHEAR AND INSTABILITY.
REGION WILL REMAINED MOIST AND UNSTABLE BEHIND THE FRONT AS WELL
AS AHEAD OF IT IN THE MOUNTAINS FRIDAY AFTERNOON...SOME ADDITIONAL
SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE MAY SPARK SOME WIDELY
SCATTERED ACTIVITY. WILL CONTINUE SLIGHT POPS FRIDAY NIGHT IN
THE MOUNTAINS WITH FRONT IN THE AREA AND INSTABILITY IN UPSLOPE
FLOW.
COULD BE A BREATHER MOST AREAS DURING THE DAY SATURDAY AHEAD
OF THE NEXT NORTHERN STREAM COLD FRONT. THE ETA IS QUICKER
WITH THE FRONT LATE SATURDAY/SATURDAY NIGHT AND LOOKS REASONABLE
GIVEN THE PATTERN LATELY. WILL GO WITH A SLIGHT POP SATURDAY
AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN AHEAD OF THE FRONT
IN GOOD CONVERGENCE AND NO CAP. WILL SPREAD POPS SOUTHWARD
SATURDAY NIGHT AS THE FRONT PROGRESSES SOUTH IN GOOD CONVERGENCE
AND ADDITIONAL SHORTWAVE ENERGY.
WILL CONTINUE SLIGHT POPS SUNDAY AS A MOIST AND UNSTABLE LOW LEVEL
EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH YET MORE
SHORTWAVES MOVING THROUGH THE FLOW ON THE PERIPHERY OF THE MID
LEVEL HEIGHT GRADIENT.
BY TUESDAY AND WEDNESDAY A LEE TROUGH/DRY LINE WILL TAKE SHAPE...
WILL CONTINUE SLIGHT POPS AS MID LEVEL TEMPERATURES MAY BE
COOL ENOUGH FOR CONVERGENCE TO BREAK THE CAP DESPITE RISING HEIGHTS.
WILL GO DRY THURSDAY AS MID LEVEL TEMPERATURES WARM SIGNIFICANTLY.
MAF 064/083 062/089 064 1262-
CNM 061/084 062/092 064 1252-
MRF 057/080 054/084 054 12322
FST 065/085 065/091 065 1252-
.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHERN AND EASTERN PERMIAN BASIN
TXZ045>048-050>053-061>063-069>070.
NM...NONE.
12Hazardous weather outlook, Jun 5, 1:30 PM MST, 5 hours 2 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU JUN 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY SEVERE THREATS.
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AND MOVE OUT ONTO THE PLAINS EARLY THIS
EVENING. A COMPLEX OF THUNDERSTORMS WILL THEN DEVELOP OVER EASTERN
NEW MEXICO AND THE TEXAS PANHANDLE AND MOVE SOUTH INTO WEST TEXAS
AND SOUTHEASTERN NEW MEXICO TONIGHT. THIS COMPLEX WILL THEN MOVE
OUT OF THE AREA DURING THE EARLY MORNING HOURS FRIDAY.
HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS OVERNIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR
FLASH FLOODING THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE
REQUESTED THROUGH MIDNIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
PLEASE REFER TO THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR ADDITIONAL
INFORMATION.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Jun 5, 6:03 PM MST, 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-060600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT THU JUN 5 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 100 AM CDT FRIDAY MORNING (MIDNIGHT MDT
FRIDAY MORNING) FOR THE FOLLOWING COUNTIES...
IN WEST TEXAS...
ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND
SCURRY
IN SOUTHEAST NEW MEXICO...
EDDY AND LEA
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH IN
DIAMETER OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY
HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN
OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
Thunderstorm Wind, Eddy
- When
- June 5, 6:32 PM MST to 6:45 PM MST
- Where
- Eddy County, 5 mi S of Carlsbad
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.350, -104.233
Several reports of blown down trees and power lines were received from the city of Carlsbad. One tree was a forty feet tall pine tree which was twenty inches in diameter. A 58 MPH severe thunderstorm wind gust was recorded at the Carlsbad Airport.
Hail, Eddy
- When
- June 5, 6:34 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.417, -104.233
Hail, Lea
- When
- June 5, 7:00 PM MST
- Where
- Lea County, 5 mi S of Tatum
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.183, -103.317
The public reported a large amount of penny size hail falling near Tatum. Reports indicated the hail killed birds, which then fell out of trees onto the ground.
Thunderstorm Wind, Lea
- When
- June 5, 8:00 PM MST
- Where
- Lea County, 2 mi W of Lovington
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.933, -103.383
A severe thunderstorm wind gust of 75 MPH was recorded at the Lovington Airport. No significant damage was reported.
Thunderstorm Wind, Lea
- When
- June 5, 8:15 PM MST
- Where
- Lea County, Hobbs
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.700, -103.133
A trained weather spotter reported severe thunderstorm winds which resulted in downed power lines in the city of Hobbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, June 5, 2003$1.4 million · F0 · 22 events
- Flash Flood and Hail in Texas, June 5, 2003$1.3 million · 70 kt wind · 17 events
- Tornado and Flash Flooding in Texas, June 5 to 6, 2003$110,000 · F0 · 11 events
- Hail and Damaging Winds in Oklahoma, June 5, 2003$36,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Texas, June 5, 2003$16,000 · 1 in hail · 23 events
- Damaging Winds in New Mexico, June 5, 2003$25,000 · 60 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 5, 20035 events
- Hail and Damaging Wind in Minnesota, June 5, 200360 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, June 5, 2003$10,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, June 5, 200351 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 5, 200353 kt wind · 3 events
- Hail and Damaging Winds in Montana, June 5, 200356 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363625, 5363624, 5363623, 5363621, 5363622.